This article needs additional citations for verification. (July 2012) (Learn how and when to remove this template message)
Codeine/paracetamol, also known as codeine/acetaminophen and co-codamol, is a compound analgesic consisting of a combination of codeine phosphate and paracetamol (acetaminophen). Co-codamol tablets are used for the relief of mild to moderate pain when paracetamol or NSAIDs such as ibuprofen, aspirin or naproxen alone do not sufficiently relieve a patient's symptoms, or where their use is ill-advised.
|Trade names||Tylenol #3, others|
|(what is this?)|
Co-codamol is marketed under various brand names in addition to the generic name.
Seven strengths are available:
- 8 mg of codeine phosphate per tablet (e.g. Tylenol 1 in US/Canada)
- 10 mg of codeine phosphate per tablet
- 12.8 mg of codeine phosphate per tablet
- 15 mg of codeine phosphate per tablet (e.g. brands Tylenol 2 in US/Canada, Norway, Australia (multiple brands), United Kingdom)
- 20 mg of codeine phosphate per tablet (Prontalgine in France, Empacod, South Africa and Zimbabwe)
- 30 mg of codeine phosphate per tablet (e.g. Tylenol 3 in US/Canada, ratio-Emtec-30 or "Emtec" in Canada, available elsewhere in capsules such as Tylex or in tablets/caplets e.g. Solpadol, Kapake, Panacod and Zapain).
- 60 mg of codeine phosphate per tablet (e.g. Tylenol 4 in US/Canada, and generally contain from 300 mg to 1000 mg), 1 gram of paracetamol per tablet.[failed verification]
Of the European Union (EU) member states, 12 countries (Bulgaria, Cyprus, Denmark, Estonia, France, Ireland, Latvia, Lithuania, Malta, Poland, Romania, Slovenia) allow the sale of OTC codeine solid dosage forms.
In the UK and Ireland the 15/500 and 30/500 tablets are available only with a prescription, although the 8/500 strengths are available over-the-counter. In Australia the 30/500 tablets are available only with a prescription, and the 10/500 and 15/500 tablets were Schedule 3 (Pharmacist Only Medicine) until February 1, 2018 after which they were rescheduled to S4 (prescription only) along with all other codeine products. Manufacturer directions state not to exceed the recommended dosage of two tablets every four hours with a maximum of eight (8 × 500 mg) over a 24-hour period and no more than two (2 × 500 mg) at any one time. Other drugs containing paracetamol must be avoided unless otherwise directed by a prescriber or pharmacist; excessive amounts of paracetamol can lead to serious liver damage. See paracetamol toxicity.
Co-codamol is marketed in Canada and the United States also under the generic name "Atasol Codeine". In the United Kingdom, it is marketed as "Solpadeine Plus" and "Solpadeine Max", as well as "Solpadol". In Australia it is marketed as "Panadeine", "Panadeine Extra" and "Panadeine Forte". In Norway, Co-codamol is sold as "Paralgin Minor" (15/200) (not available as of 2015), "Paralgin Forte" (30/400), "Paralgin Major" (60/800), "Pinex Forte" (30/500) and "Pinex Major" (60/1000).
Side effects can include blood from mouth, skin rashes, dizziness, sedation, shortness of breath, hypersensitivity reaction, fainting (syncope or near syncope), nausea or vomiting, confusion, loss of short-term memory, drowsiness, changes in blood, allergic reactions, euphoria, dysphoria, abdominal pain, itchiness, easy bruising, bleeding gums, vivid dreams, dry mouth and addiction.
Genetic differences between people give rise to differing rates of metabolism of codeine to morphine. In about 5% of people this may happen particularly fast, leading to higher levels of morphine being passed through breast milk in amounts potentially able to cause fatal respiratory depression of a breastfed baby.
- Drugs.com - Tylenol No. 3
- Tylenol with Codeine, from Drugs.com
- Health risks from codeine based medicines - Whelehan's Pharmacy
- The availability of over-the-counter codeine medicines across the European Union
- "Codeine Use While Breastfeeding May Be Dangerous". CTV News. 2008-08-20. Retrieved 2020-08-13.